Hail, Sumner
- When
- September 20, 10:59 PM CST
- Where
- Sumner County, 1 mi W of Oxford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.183
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 20, 8:25 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT THU SEP 20 2001 DESPITE STRONG INSTABILITY ACROSS THE FORECAST AREA TODAY...SVR TSRA DID NOT FORM. APPEARS WE WERE CAUGHT BETWEEN TWO SHORTWAVES...THE FIRST ACROSS THE GREAT LAKES AND THE SECOND IN NEW MEXICO PER WATER VAPOR SAT PIX. SFC BOUNDARY STILL ALONG A LYONS TO MCPHERSON LINE AT 02Z...SO WILL KEEP PCPN CHANCES FROM LYONS TO COTTONWOOD FALLS AND POINTS SOUTH. LAPS DATA STILL INDICATED GOOD ELEVATED INSTABILITY SOUTH OF THE SFC BOUNDARY...AND LATEST ETA RUN KEEPS THIS ELEVATED AXIS OF INSTABILITY ACROSS SC/SE ZONES THROUGH 12Z FRIDAY. WOULD EXPECT PCPN CHANCES TO DIMINISH AFTER MIDNIGHT AS THETA-E ADVECTION/WAA DIMINISH. OTHERWISE...WILL BUMP UP LOWS IN ICT ZONES AS FRONT NOT PROGGED TO PUSH THROUGH ICT UNTIL VERY LATE TONIGHT. HYSELL .ICT...NONE.
KSZ050>053-067>072-082-083-091>096-098>100-210115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 744 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 747 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 747...IN EFFECT FOR SOUTHEAST...SOUTH CENTRAL AND A SMALL PORTION OF CENTRAL KANSAS...HAS BEEN CANCELLED. WHILE WIDELY SCATTERED THUNDERSTORMS ARE STILL POSSIBLE TONIGHT...THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED.
The Wichita radar (KICT), 47 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
5 hail. Local standard time, as filed.
Covered ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262976, 5262977, 5262978, 5262979, 5262980.